Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 21, NWS Raleigh, NC

August 5, 2019Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 5, 2019, 4:28 PM EDT for Wake County, North Carolina. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 4:28 PM EDT (20:28 UTC)
Expired
Aug 5, 2019, 6:53 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:45 PM EDTFLASH FLOOD3 Ene Rdu International, NCFLOODING ON GLENWOOD AVE AND KODIAK DR.
Aug 5, 5:00 PM EDTFLASH FLOOD1 S Cary, NCHIGH WATER ON STRETCH OF TWO CREEKS RD BETWEEN LAKE PINE DR AND CARY PKWY.
Aug 5, 6:00 PM EDTHEAVY RAIN 2.162 Se Cary, NCMOST FELL IN A 1.5 HOUR PERIOD BETWEEN 4PM AND 5:30PM. CREEK WAS BANK FULL IN THE BACK YARD, BUT HAS SINCE SUBSIDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WGUS52 KRAH 052028
FFWRAH
NCC183-052330-
/O.NEW.KRAH.FF.W.0021.190805T2028Z-190805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
428 PM EDT Mon Aug 5 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Central Wake County in central North Carolina...

* Until 730 PM EDT
  
* At 426 PM EDT, Doppler radar indicated a line of strong 
  thunderstorms producing heavy rain across the warned area. Up to 
  one inch of rain has already fallen, with an addition one to two 
  inches possible over the next hour. Flash flooding is expected to 
  begin shortly, especially in urban centers like Raleigh, Cary, 
  Apex, and Wake Forest. Visibility will also likely be reduced on 
  area roadways, which will lead to hazardous travel conditions.

* Some locations that will experience flooding include...
  Raleigh, Cary, Wake Forest, Garner, Rdu International, Apex,
  Morrisville, Lake Wheeler, William B Umstead State Park and Lake
  Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3599 7846 3589 7852 3587 7850 3577 7853
      3563 7860 3569 7885 3574 7889 3593 7874
      3595 7873 3598 7871 3606 7865

$$

MORROW
2 follow-up statements
050 
WGUS72 KRAH 052139
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
539 PM EDT Mon Aug 5 2019

NCC183-052330-
/O.CON.KRAH.FF.W.0021.000000T0000Z-190805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-
539 PM EDT Mon Aug 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
CENTRAL WAKE COUNTY...

At 532 PM EDT, Thunderstorm rains have begun to diminish across the 
warned area. Automated weather stations throughout the communities 
of Apex, Cary, Northwest Raleigh, and Purnell show pockets of 2 to 3 
inches of rainfall measured with locally higher amounts. 
Intermittent and brief road closures due to flooding were also 
reported. Additional rainfall over the next two hours should remain 
less than a quarter inch, however, localized flash flooding will 
likely continue through 7 PM EDT as runoff and drainage continues.

Some locations that will experience flooding include...
Raleigh, Cary, Rdu International, Apex, Morrisville, Falls Lake Boat
Ramp, Purnell, William B Umstead State Park and Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3602 7853 3595 7858 3591 7864 3581 7859
      3571 7873 3569 7885 3573 7886 3587 7878
      3593 7874 3595 7873 3598 7871 3599 7867
      3605 7863 3604 7859

$$

MORROW
420 
WGUS72 KRAH 052253
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
653 PM EDT Mon Aug 5 2019

NCC183-052303-
/O.CAN.KRAH.FF.W.0021.000000T0000Z-190805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-
653 PM EDT Mon Aug 5 2019

...THE FLASH FLOOD WARNING FOR CENTRAL WAKE COUNTY IS CANCELLED...

The heavy rain has ended and the Flood waters continue to recede. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3602 7853 3595 7858 3591 7864 3581 7859
      3571 7873 3569 7885 3573 7886 3587 7878
      3593 7874 3595 7873 3598 7871 3599 7867
      3605 7863 3604 7859

$$

MORROW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:47 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 5, 3:47 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
347 PM EDT Mon Aug 5 2019

.SYNOPSIS...
A series of upper level disturbances will cross our region through
Wednesday. These disturbances interacting with available moisture
will trigger scattered showers and thunderstorms across central NC.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Monday...

Scattered convection developing across the eastern half of central
NC at 19Z, forming along and east of a eastward drifting sfc trough.
Latest meso analysis depicts a slightly unstable atmosphere, though
quite wet with precipitable water values closer to two inches. Mean
steering flow westerly 10-15kts, suggesting that locally excessive
rainfall quite possible for a few locations, especially urbanized
areas. If a strong to severe storm were to occur, it would be most
likely across the western Piedmont where drier air on the back side
of the mid level trough man entrain into any storm that develop,
enhancing the downdrafts, leading to strong/locally damaging
microbursts.

The mid level trough, depicted on water vapor imagery drifting
slowly east-northeast into central NC will continue to lift newd
tonight and weaken with time. Thus, expect the bulk of the
convection to dissipate around/shortly after sunset, with clearing
skies expected thereafter. Near term model guidance still suggesting
a potential for areas of fog overnight into early Tuesday. While the
potential for dense fog exists, forecaster confidence not high
enough to go with an advisory for the overnight hours. Will let the
evening and midnight forecast crews assess/monitor the situation.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 345 PM Monday...

In the wake of the departing mid level trough, anticipate a wly flow
aloft Tuesday with modest height rises. In addition, the atmosphere
is forecast to be a tad drier. Thus, expect afternoon convection to
be a little less numerous, and primarily over the western Piedmont.

In anticipation of more sun compared to this afternoon, temperatures
should respond accordingly, return to near normal levels in the
upper 80s-lower 90s.

Any lingering convection early Tuesday evening will dissipate prior
to midnight. While sfc winds tonight will be calm, sfc winds Tuesday
night will be light and sly in response to a s/w aloft approaching
from the NW. This will lead to strengthening of a sfc trough to our
west, with the tightening sfc pressure gradient producing the
persistent sly flow well into the night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 215 PM Monday...

The overall upper level pattern through the extended period will be
characterized by high pressure centered over the desert southwest,
very slowly drifting east and deamplifying through Monday. The upper
level trough will similarly remain over the Northeast and mid-
Atlantic, with the trough axis shifting very slowly eastward and
offshore through Monday. The weather over central NC and the Mid-
Atlantic will be determined by a series of shortwave disturbances
moving through/over the area and the potential passage of a cold
front. At the surface, a series of weak surface lows in response to
the upper level disturbances will develop over/move through the
region. Otherwise, the Piedmont trough will remain in place through
much of the extended. The aforementioned potential cold front cold
push into central NC Wednesday night/Thursday, resulting in a
noticeable drop in dewpoints/humidity. There could be a stronger cold
frontal passage over the weekend, but there is quite a bit of
uncertainty with whether/how far it will sink into the area. As a
result, confidence is low at this time. There could be some
increased precipitation chances ahead of the fronts, otherwise
convection should primarily be diurnally driven and most likely
along differential heating boundaries. Given the lack of significant
airmass change (in the absence of a fropa over the weekend)
temperatures will remain fairly persistent with highs in the upper
80s to low 90s and lows in the upper 60s to low 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 125 PM Monday...

Typical summertime weather pattern expected across central NC
through the work week as a moist atmosphere will support periods of
sub VFR ceilings, mainly in the form of late night/early morning
stratus and fog, and again in the afternoon when scattered
convection develops.

Through 00Z Tuesday, expect scattered convection to develop with
MVFR/IFR parameters likely where the heavier showers occur. Wind
gusts 30-40kts will occur with the stronger storms. The bulk of the
convection will diminish/dissipate between 00Z and 02Z. In their
wake, anticipate clearing skies and VFR parameters. After 08Z, areas
of fog and low clouds will begin to develop with areas to widespread
LIFR ceilings and visibilities due to fog expected near most TAF
sites between 09Z-12Z. The fog and low clouds will lift into a
scatter-broken stratocu layer between 13Z and 15Z Tuesday.

The above scenario will repeat itself through Wednesday
night/Thursday morning. It currently appears that the convective
coverage will be a little less Tuesday afternoon than the past few
afternoons, though convection is expected to become a greater
possibility Wednesday afternoon-evening.  A slightly drier, more
stable air mass will overspread the Carolinas late in the week. This
will yield a better chance for VFR conditions and limit the
potential for late night/early morning LIFR fog.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Aug 5, 4:25 PM EDT, 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
425 PM EDT Mon Aug 5 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-061000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
425 PM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Slow moving scattered thunderstorms will produce locally excessive
rainfall through early this evening. This may lead to minor flooding
of streets, underpasses, and small creeks and streams. A
thunderstorm or two may produce a strong or locally damaging wind
gust.

Areas of fog are expected to develop after midnight. The fog may be
thick enough in spots to reduce the visibility to less than a quarter
of a mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 3:49 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT Mon Aug 5 2019

NCZ008-025-041-052030-
Durham NC-Wake NC-Granville NC-
349 PM EDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANVILLE...NORTH
CENTRAL WAKE AND EAST CENTRAL DURHAM COUNTIES UNTIL 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Creedmoor, moving southeast at 15 mph.

Pea size hail, heavy downpours, and wind gusts up to 40 mph will be
possible with this storm.

Locations impacted include...
Creedmoor, Butner, Stem, Falls Lake, Falls Lake State Rec Area, Falls
Lake Boat Ramp, Purnell and Rollingview Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3618 7851 3617 7850 3608 7854 3602 7855
      3601 7852 3591 7861 3606 7882 3626 7868
TIME...MOT...LOC 1949Z 300DEG 12KT 3610 7873

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:07 PM EDTFlash Flood WarningRAHWilson2 hr
Aug 4, 8:23 PM EDTAreal Flood AdvisoryRAHJohnston, Nash, Wake, Wilson52 min
Aug 5, 3:17 PM EDTAreal Flood AdvisoryRAHDurham, Granville, Orange118 min
Aug 5, 3:21 PM EDTAreal Flood AdvisoryRAHCumberland114 min
Aug 5, 3:46 PM EDTAreal Flood AdvisoryRAHWake3 hr
Aug 5, 3:49 PM EDTSpecial Weather StatementRAHDurham41 min
Aug 5, 6:39 PM EDTAreal Flood AdvisoryRAHWayne3 hr

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.